Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 178, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 28, 2014, 4:42 PM CDT for Gulf County, Liberty County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2014, 4:42 PM CDT (21:42 UTC)
- Expired
- Jun 28, 2014, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Gulf County, FL, Liberty County, FL
The radar
The Eglin Afb radar (KEVX), 86 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:03 PM CDT | HAIL 1.75 | Wewahitchka, FL | GOLF BALL SIZED HAIL REPORTED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
064 WUUS52 KTAE 282142 SVRTAE FLC045-077-282215- /O.NEW.KTAE.SV.W.0178.140628T2142Z-140628T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 442 PM CDT SAT JUN 28 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN LIBERTY COUNTY IN FLORIDA... NORTHERN GULF COUNTY IN THE PANHANDLE OF FLORIDA... * UNTIL 515 PM CDT/615 PM EDT/ * AT 442 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HONEYVILLE...AND MOVING NORTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHIPOLA CUTOFF AND WEWAHITCHKA PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. && LAT...LON 3008 8537 3020 8516 3002 8511 2995 8520 TIME...MOT...LOC 2142Z 145DEG 5KT 3004 8519 $$
1 follow-up statement
673 WWUS52 KTAE 282206 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 506 PM CDT SAT JUN 28 2014 FLC045-077-282215- /O.CON.KTAE.SV.W.0178.000000T0000Z-140628T2215Z/ GULF FL-LIBERTY FL- 506 PM CDT SAT JUN 28 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT/615 PM EDT/ FOR EXTREME SOUTHWESTERN LIBERTY AND NORTHERN GULF COUNTIES... AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HONEYVILLE...OR 19 MILES NORTH OF PORT ST. JOE...MOVING NORTHWEST AT 5 MPH. GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHIPOLA CUTOFF AND WEWAHITCHKA LAT...LON 3008 8537 3020 8516 3002 8511 2995 8520 TIME...MOT...LOC 2206Z 145DEG 5KT 3006 8520 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:38 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 28, 1:38 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 238 PM EDT Sat Jun 28 2014 ...High temperatures in the upper 90s to around 100 deg expected through early next week... .Near Term [Through Tonight]... An isolated shower or thunderstorm will be possible through this evening. Then partly cloudy overnight with lows in the lower to mid 70s. .Short Term [Sunday Through Monday Night]... A hot and relatively dry pattern will persist thru the short term. The deep layer ridging will prevail across our forecast area although a series of shortwaves exiting ewd from upstream trough will begin to weaken and retrograde ridge by Mon night. However, a low remains off N/Cntrl fl coast keeping CWA on its subsident side. All models forecasting above-average 500 and 850 mb heights. At surface, NE Gulf high shifts Wwd with weakening ridge Mon-Mon night. low off GA/NE FL Coast on Sunday is forecast to drift Swd to off NE FL thru Mon night but noted model differences. NAM shifts low Swwd and close to coast while GFS/ECMWF take a more sly as less aggressive track. Either way, local impact should be minimal. Best scenario is focused on mainly 1000-700mb NLY flow pinning any seabreeze near coast. With very little forcing, and abnormally low SBCAPE values, expect NIL POPs on Sun except for 20-30% SE Big Bend and 20-30% on Mon, highest Ern counties closest to low and furthest from ridge axis. The above normal H85/5 temps combined with NLY flow and lack of clouds means hot daytime temperatures in the upper 90s to around 100 degrees. It will feel muggy but fortunately there will be enough boundary layer drying to limit heat index values below 105. Lows will be in the low to mid 70s. .Long Term [Tuesday Through Saturday]... The period begins with Gulf ridging weakening/retrograding in response to Nrn stream longwave trough moving Ewd into east half of Conus. Trough progressively deepens SEWD thru early Fri further weakening ridge. Then, it lifts ENE of CWA and ridge begins to restrengthen. At surface, trough assocd with upper trough pushed into SE region Tues into Wed with assocd low off NE FL Coast. However, models not in good agreement with evolution of low. NAM more aggressive with closed low remaining off NE FL coast, while GFS weakest maintaining open trough over Cntrl FL Peninsula. ECMWF in between taking a weak low Newd. Still, NHC notes that conditions are conducive for gradual tropical development of low, 40% chance thru 48hrs and 60% thru 5 days and although main impact would be along east coast, system will be closely monitored. For now regarding evolution of low, will follow other WFOs and seek a compromise solution until models come into better agreement. So overall forecast will show deepening trough with increasing SWLY flow, deep layer moisture and impulses ejecting SEWD over CWA, Tues thru Thurs which kicks surface tough Newd and low to GA/SC border by early Fri allowing surface ridging to rebuild into CWA for a return to a more typical summertime pattern centered around daily seabreeze development. Will go with 30% Tues, 30-60% Wed thru early Fri, then 20-40% on Sat. Period will be quite warm with highs in the mid to upper 90s with a few spots approaching 100 degrees each day. Highs on Fri and Sat in the low to mid 90s. Lows generally in the low to mid 70s. && .Aviation... [Through 18Z Sunday]...VFR conditions will prevail through the period with light winds. && .Marine... An area of high pressure will remain centered southwest of the FL Panhandle, providing light northwest winds and low seas across the marine area. The exception will be during the afternoon & early evening hours, as strong daytime heating of the land will cause the winds to increase and become west to southwest near the coast. && .Fire Weather... High dispersion indices are possible across the region both Sunday and Monday afternoon. Otherwise, there are no other fire weather concerns. && .Hydrology... A dry pattern will persist through Monday. Afternoon showers and thunderstorms will be possible for the rest of the week. Although heavy rain is almost always possible during the summer months, we expect any heavy rain to be very localized and unlikely to significantly affect local river stages. All rivers are currently well below flood stage. && .Preliminary Point Temps/PoPs... Tallahassee 72 99 73 98 74 / 10 10 10 20 20 Panama City 77 94 78 93 78 / 10 10 10 20 20 Dothan 74 97 73 98 74 / 10 10 10 20 20 Albany 72 99 73 98 74 / 10 10 20 20 20 Valdosta 71 100 72 100 73 / 10 20 20 30 30 Cross City 72 96 72 95 74 / 10 30 20 30 30 Apalachicola 75 92 78 93 79 / 10 10 10 20 20 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...BARRY SHORT TERM...BLOCK LONG TERM...BLOCK AVIATION...BARRY MARINE...BLOCK FIRE WEATHER...BARRY HYDROLOGY...MCDERMOTT
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:16 PM CDT | Special Weather Statement | TAE | Dixie | 29 min |
| Jun 28, 5:26 PM CDT | Severe Thunderstorm Warning | TAE | Dixie | 14 min |
| Jun 28, 6:24 PM CDT | Severe Thunderstorm Warning | TAE | Jackson | 36 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.